Skip to content

Women's Health

Treating Symptoms in Babies

Font Size
A
A
A
By Constance Matthiessen
WebMD Feature
Reviewed by Amita Shroff, MD

If your baby is sick, you'll find there are many over-the-counter medications available to ease baby’s symptoms. In fact, faced with the dizzying array of choices at your local drug store, it's difficult to know which medication to choose. Not all products are the same, and it's essential to give your baby medication that is safe and effective.

Try these smart strategies for using over-the-counter medications for your baby:

Recommended Related to Women

Are You Prepared for the Worst?

By Nathaniel Benforado Disasters happen. Here's how to safeguard your home -- today.   Fire, flood, robbery -- you can lose everything in an instant, and then how do you get it all back? The first essential is homeowner's insurance. The other must-have is less obvious: a home inventory that documents all your possessions. This information will help you determine whether you have enough insurance coverage. In the event of a disaster, it'll allow you to file claims faster and more...

Read the Are You Prepared for the Worst? article > >

  • Consult your doctor.
    If your baby has a fever, cough, discomfort, or any other symptoms, you should consult your health care provider, says Atlanta pediatrician and American Academy of Pediatrics spokesperson Jennifer Shu, MD. "Ask your physician which over-the counter medication she recommends." If you have any questions or concerns, be sure to check with your doctor or pharmacist before giving your baby medication. Any baby less than 3 months old with a fever should be seen by the pediatrician immediately, and should not be given any medicine before the pediatrician says to.
  • Never give a child aspirin.
    Aspirin can cause Reye's syndrome, a serious condition that can affect the brain and liver. Be sure to check ingredients and consult your pharmacist before giving medication to your baby if you suspect it may contain aspirin.
  • For fever and pain relief.
    If your child is 3 months old or younger, don't give any medicine until you have spoken to the pediatrician. If your child is 6 months old or younger, you should only give her acetaminophen to ease fever and discomfort. If your child is over 6 months, you can use either acetaminophen or ibuprofen if your baby has these symptoms.  
  • Make sure to dose carefully.
    When you give your child medication, always use the dropper or measuring device included with the medication, and double check package instructions to make sure you're giving your baby the correct amount. Dosing guidelines for children under 2 years of age are not listed on most pain relievers, so call your pediatrician for accurate dosing.  Be sure to specify the name and concentration of the medication you are referencing.
    "Don't just grab a spoon out of the kitchen drawer to give your baby medication, because you might not be giving an accurate dose," says Shu. Use caution when giving medications in the middle of the night since it's easy to pick the wrong medicine bottle or misread dosage instructions if you're groggy. Finally, instruct caregivers to keep careful track by logging all infant medication, dosage, and timing so you are not inadvertently double-dosing your baby.
  • Don't mix medications.
    Some parents use both acetaminophen and ibuprofen when their child is sick, alternating the medications for continuous relief from pain and fever. 
    Shu cautions against this practice: "I tell my patients to stick to one medication at a time to avoid confusion," she says, pointing out that if your baby has a persistent fever or other symptoms, it may signal a larger problem that should be addressed by a doctor, not simply managed by medication.
  • Do not give your infant cough and cold products.
    The FDA and the American Academy of Pediatrics advise against the use of over-the-counter cough and cold medications for children under the age of 2 because these products can have serious, even life-threatening, side effects. Members of the Consumer Healthcare Products Association, which includes most makers of nonprescription cough and cold medicines, have voluntarily gone further, stating on the products’ labels that these products should not be used in children younger than 4. "I tell my patients to use cough and cold medication with caution for children under 13 years of age," Shu tells WebMD. "The risks outweigh the benefits." Shu points out that these products provide temporary relief of symptoms but don't cure or even shorten the duration of illness. (For babies with food allergies, or hives, Shu says it's safe to use antihistamines, although you should always do so under the supervision of a pediatrician).
  • Only give your baby medication indicated for your baby's age.
    If you don't have the right medication on hand, you may be tempted to give your child a smaller dose of adult medication. Experts caution against this practice because it is easy to make a mistake and get the dosage wrong.
  • Childproof.
    Make sure that all infant medication is stored out of reach of children, and that containers and medicine cabinets are childproof. Shu also advises parents not to refer to medications as "candy" because this may confuse your child.
  • Check medication packaging and expiration dates.
    When you buy any type of medication, make sure the packaging and container have not been tampered with, and double-check the expiration date.
  • Use medication sparingly.
    Shu urges parents to resist giving babies medication when they have a slight sniffle or wake up grumpy and out of sorts. "I tell my patients not to overdo it. Medications are effective, but you should only use them when your child really needs them."
  • Respond immediately to any signs of overdose.
    Over-the-counter medications can cause serious health problems if used incorrectly. If your baby begins vomiting, becomes lethargic and unresponsive, or has seizures after taking medication of any type, call poison control immediately. Signs and symptoms of overdose may not be obvious, so if there is any concern of a possible overdose, make sure to call poison control or seek immediate medical attention.

Reviewed on October 17, 2013

Today on WebMD

hands on abdomen
Test your knowledge.
womans hand on abdomen
Are you ready for baby?
 
birth control pills
Learn about your options.
insomnia
Is it menopause or something else?
 
Couple with troubles
Article
Bone density illustration
VIDEO
 
Young woman being vaccinated
Slideshow
woman holding hand to ear
Slideshow
 

Send yourself a link to download the app.

Loading ...

Please wait...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Blood pressure check
Slideshow
mother and daughter talking
Evaluator
 
intimate couple
Article
puppy eating
Slideshow